Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2020, 5:32 AM CDT for Steele County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 5:32 AM CDT (10:32 UTC)
- Expired
- Jul 11, 2020, 6:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
849 WUUS53 KMPX 111032 SVRMPX MNC147-111100- /O.NEW.KMPX.SV.W.0042.200711T1032Z-200711T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 532 AM CDT Sat Jul 11 2020 The National Weather Service in The Twin Cities has issued a * Severe Thunderstorm Warning for... Northern Steele County in south central Minnesota... * Until 600 AM CDT. * At 532 AM CDT, a severe thunderstorm was located over Medford, or near Owatonna, moving southeast at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of northern Steele County, including the following locations... Clinton Falls, Merton, Owatonna Airport and Moland. This includes the following highways... Interstate 35 between mile markers 41 and 49. U.S. Highway 14 between mile markers 175 and 182. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4411 9334 4420 9327 4419 9305 4397 9305 TIME...MOT...LOC 1032Z 298DEG 27KT 4416 9319 HAIL...1.25IN WIND...<50MPH $$ BORGHOFF
1 follow-up statement
881
WWUS53 KMPX 111052
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
552 AM CDT Sat Jul 11 2020
MNC147-111101-
/O.EXP.KMPX.SV.W.0042.000000T0000Z-200711T1100Z/
Steele MN-
552 AM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEELE COUNTY WILL
EXPIRE AT 600 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4411 9334 4420 9327 4419 9305 4397 9305
TIME...MOT...LOC 1051Z 298DEG 27KT 4410 9303
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:07 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 11, 4:07 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 407 AM CDT Sat Jul 11 2020 .SHORT TERM...(Today through Sunday) Issued at 407 AM CDT Sat Jul 11 2020 Models continue to overestimate the amount of QPF/Pop across the Upper Midwest early this morning. A complex of storms that originated across South Dakota Friday evening moved southward into Nebraska and kept better moisture advection across this region. There still remains ample elevated instability across southern Minnesota. However, the lack of any mid-upper level support/low level jet, will limit any concentrated area of showers/thunderstorms until later this morning as a stronger feature upstream across North Dakota moves over the region. The main feature (evident in the early morning water vapor imagery over north central North Dakota) that will increase large scale ascent later this morning over western Minnesota, should increase the areal coverage of showers and thunderstorms. Most of the convection early this morning is concentrated near the center of circulation. However, there are isolated storms along the frontal boundary in north central South Dakota which is the axis of instability associated with this upper level feature. Residual moisture from the decaying complex in Nebraska, and southerly winds developing ahead of the North Dakota feature, should be efficient enough to develop thunderstorms by mid morning across west central Minnesota. Once this feature moves southeast this afternoon, more activity will likely evolve across central/southern Minnesota as this feature rotates southeast toward the Iowa border by early evening. Severe weather will be concentrated across far southern Minnesota where both ample instability and modest wind shear will resides. The latest day 1 outlook from SPC supports a marginal risk of severe storms across far southern Minnesota, mainly south of the Minnesota River Valley. Once this feature exits Minnesota, the precipitation will end with high pressure building across the Upper Midwest on Sunday. .LONG TERM...(Sunday night through Friday) Issued at 407 AM CDT Sat Jul 11 2020 Next week will feature rounds of thunderstorms, some severe, and temperatures near or slightly below normal. A large trough over western Canada will dig southeast across the northern Plains to the Upper Mississippi Valley Monday and Monday night. Forcing will be decent, especially across North Dakota and northern Minnesota as the trough becomes increasingly negatively tilted while it swings through. Low level moisture advection will be impressive ahead of the trough. Pwats increase to around 2 inches Monday night and a 35-40 kt low level jet will result in decent moisture flux. A surface low over South Dakota will weaken as it tracks east toward Minnesota. However, backed surface flow Monday afternoon and early evening will enhance low level shear for a time. Storms, possibly supercells, will develop Monday afternoon over the Dakotas. All severe hazards will be possible, including tornadoes until the low level flow veers more southwesterly throughout Monday evening. Therefore, the best potential for tornadoes will be where convection develops early on (Dakotas eastward to possibly western Minnesota). These storms should eventually grow upscale into clusters or multiple large complexes as they advance eastward across MN and WI Monday night due to the mid level flow. At that point, wind damage would become the main threat. Locally heavy rainfall is also possible given the pwats and strong forcing, especially if training occurs on the south side of the clusters. The cold front will slow Tuesday with the trough axis swinging northeast back into Canada. Showers and thunderstorms will continue along it and intensify during the afternoon across southern MN into central WI. Some severe weather is possible but should be more isolated than Monday night. Models have been trending weaker and less impressive with the ridging across the southern U.S. for the middle to latter parts of next week. However, a belt of strong mid level westerly flow and multiple disturbances tracking along it should bring rounds of showers and thunderstorms. The increased cloud cover and convective activity should keep temperatures subdued and actually below normal at times. Periodic severe weather looks likely across the Midwest, but much of this will depend on mid level lapse rates, boundary layer moisture, and the character of the waves. Such elements are not resolved well enough at this range to get too specific and are subject to influences of prior convection. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1022 PM CDT Fri Jul 10 2020 Confidence continues to decrease in chances for showers and thunderstorms tonight into early Saturday morning. It does appear that we will still have scattered showers and thunderstorms by late morning into the afternoon. The highest chances are generally along and south of the I-94 corridor. Winds will be northwest. KMSP... Still have thunderstorm chances in the late morning to afternoon period at KMSP. Storms should move down from the northwest and could produce some brief gusty winds. Otherwise VFR conditions expected. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. TSRA likely late. Wind SE 10 kts. Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...Borghoff AVIATION...JRB
Hazardous weather outlook, Jul 11, 3:30 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 330 AM CDT Sat Jul 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 120830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 330 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are likely later this morning through early evening, especially across Minnesota. There is a Marginal Risk of severe thunderstorms south of I-94. Large hail and damaging winds are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rounds of thunderstorms are expected through next week. Some severe weather is possible at times. There is a Slight Risk of severe thunderstorms Monday night west of I-35 and a Marginal Risk east. Large hail, damaging winds, and heavy rainfall are the main hazards, but a few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon. Borghoff
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:43 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 47 min |
| Jul 11, 11:17 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 11, 11:34 AM CDT | Special Weather Statement | MPX | Todd | 56 min |
| Jul 11, 12:00 PM CDT | Special Weather Statement | MPX | Kandiyohi | 45 min |
| Jul 11, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 58 min |
| Jul 11, 12:39 PM CDT | Special Weather Statement | MPX | Meeker | 51 min |
| Jul 11, 12:57 PM CDT | Special Weather Statement | MPX | Todd | 33 min |
| Jul 11, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 55 min |
| Jul 11, 1:20 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 40 min |
| Jul 11, 1:28 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 47 min |
| Jul 11, 1:48 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 57 min |
| Jul 11, 2:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 11, 2:15 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 45 min |
| Jul 11, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 40 min |
| Jul 11, 2:23 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 52 min |
| Jul 11, 2:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 33 min |
| Jul 11, 2:57 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 48 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 42 min |
| Jul 11, 3:10 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 20 min |
| Jul 11, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 49 min |
| Jul 11, 3:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Steele, Waseca | 43 min |
| Jul 11, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 55 min |
| Jul 11, 4:17 PM CDT | Special Weather Statement | MPX | Faribault | 58 min |
| Jul 11, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 25 min |
| Jul 11, 6:16 PM CDT | Special Weather Statement | MPX | Hennepin | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.